MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120158
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 02/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
Us legal: it was reported that the plaintiff underwent a medically indicated revision surgery of the right hip due to an infection on (b)(6) 2021.The patient had an aspiration with gram-positive cocci noted.During the revision surgery, both bhr components were explanted and replaced with antibiotic spacers.The patient was hospitalized for continuous iv antibiotics therapy.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
*us legal* it was reported that the plaintiff underwent a medically indicated revision surgery of the right hip due to an infection on (b)(6) 2021.The patient had an aspiration with gram-positive cocci noted.During the revision surgery, both bhr components were explanted and replaced with antibiotic spacers.The patient was hospitalized for continuous iv antibiotics therapy.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed.As of today, the implanted devices, which were all used in treatment have been requested for this complaint but have not become available for evaluation.A review of the historical complaints data for the acetabular cup and femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve this batch and for the part number and the reported failure mode.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.It was also confirmed that the product met manufacturing sterility requirements upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The reported infection and subsequent revision were noted to have been related to ¿gram-positive cocci,¿ which is highly likely of an exogenous nature.There is no evidence the infection and subsequent revision are related to a malperformance of the implant.The patient impact beyond the infection, revision, and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If additional information becomes available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13927160
Report Number3005975929-2022-00087
Device Sequence Number1713943
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/16/2018
Device Model Number74120158
Device Catalogue Number74120158
Device Lot Number13HW12343
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2022
Supplement Date Received by Manufacturer03/04/2022
05/04/2022
Initial Report FDA Received Date03/28/2022
Supplement Report FDA Received Date03/28/2022
05/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/17/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age45 YR
Patient SexMale